Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS Dodge City, KS

May 24, 2020Comanche County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2020, 8:19 PM CDT for Comanche County, Ford County, Kiowa County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 8:19 PM CDT (01:19 UTC)
Expired
May 24, 2020, 8:36 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Comanche County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:20 PM CDTHAIL 1.25Bucklin, KSIMAGE ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1828 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KDDC 250119
SVRDDC
KSC033-057-097-250200-
/O.NEW.KDDC.SV.W.0050.200525T0119Z-200525T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
819 PM CDT Sun May 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ford County in southwestern Kansas...
  Kiowa County in south central Kansas...
  Northwestern Comanche County in south central Kansas...

* Until 900 PM CDT.

* At 818 PM CDT, a severe thunderstorm was located near Bucklin,
  moving northeast at 15 mph. A second severe thunderstorm was
  located 16 miles south of Mullinville, also moving northeast
  at 15 mph.

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Bucklin, Greensburg, Haviland and Mullinville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3747 9955 3751 9968 3773 9966 3764 9906
      3732 9940 3732 9954
TIME...MOT...LOC 0118Z 209DEG 15KT 3754 9955 

HAIL...2.00IN
WIND...<50MPH
 
$$

UMSCHEID
1 follow-up statement
374 
WWUS53 KDDC 250136
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
836 PM CDT Sun May 24 2020

KSC033-057-097-250146-
/O.CAN.KDDC.SV.W.0050.000000T0000Z-200525T0200Z/
Ford KS-Kiowa KS-Comanche KS-
836 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD...KIOWA AND
NORTHWESTERN COMANCHE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3747 9955 3751 9968 3773 9966 3764 9906
      3732 9940 3732 9954
TIME...MOT...LOC 0133Z 209DEG 15KT 3761 9950 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:16 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 24, 6:16 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT Sun May 24 2020

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 1209 PM CDT Sun May 24 2020

Severe and potential heavy rain threat for this evening still
looks likely. The frontal boundary as of this discussion is
located roughly from Elkhart to Scott City to Hill City...with
plenty of sunshine ahead of the front which is destabilizing the
atmosphere ahead of the front. The upper level trough is slowly
moving through western Colorado with subsequent 700 mb shortwaves
entering into both northern New Mexico and far southwest Kansas.
These will be the two areas where thunderstorm activity is
expected to break out this afternoon. CAM models have stayed in
pretty good agreement that storms along the cold front in Kansas
should start going up around 4-5 pm initially as supercells for a
few hours and then evolving into a line along the front. The
supercells will have the capability of large hail (2 inches or
greater) and a isolated tornado or landspout threat especially
around the front and then eventually turn into a flash flooding
threat as the storms train along the same areas. Model forecast
rainfall amounts are in the order of 1-2 inches for areas along
and east of highway 283 in the flash flood watch for tonight. The
second round of storms will develop in southeast Colorado (around
Pueblo to Trinidad) and move eastward through the afternoon
eventually crossing into Kansas sometime around or shortly after 7
pm. Given the fact they should ride along the frontal boundary
and be in line form as well these storms should have mainly a wind
threat.

For Monday the upper level trough doesn't move all the much
eastward through Colorado...but what movement it does make will
provide enough momentum for much colder air to come across western
Kansas through the day. 850 mb temps are forecast to be in the
6-10 (C) range. Rain will continue through much of the morning
before starting to diminish slowly from west to east through the
afternoon. With north winds, cloud cover, unseasonably cooler air,
and rain through much of the morning...afternoon highs will
struggle to get into the low 60s for much of the region.

.LONG TERM...(Monday night through Sunday)
Issued at 132 PM CDT Sun May 24 2020

The slow moving upper trough from Colorado will move southeast
into Texas for Tuesday and Wednesday and turn into a closed upper
low. With a blocking high over the Atlantic ocean the closed low
will be very slow moving and influence the weather in Kansas
through the rest of the workweek. Temperatures will continue to
stay cool for Tuesday and Wednesday as north winds aloft will
continue to advect cooler air in from the northern plains. Most of
the precipitation with the low given the present track should stay
off to the south in Oklahoma and to the east towards southeast
Kansas. Towards Friday another strong push of colder air will move
in clipping our eastern zones as the brunt of the air mass should
go through the Great Lakes. By the weekend we may begin to see
warmer air start to move out of the Rockies back into the central
plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 614 PM CDT Sun May 24 2020

Showers and thunderstorms will be around the airports for much of
the night into Monday morning. Storms will initially be around
DDC and HYS in the vicinity of a cold front over the next couple
of hours. More storms and rain will move out of eastern Colorado
into western Kansas later tonight bringing chances of storms
around the airports from 03Z-09Z. Winds behind the front will
start to increase to 15-25 kts with gusts to 30 kts after 12-14Z.
Cloud ceilings in and around the thunderstorms and rain will hover
between IFR and MVFR.

&&

.HYDROLOGY...
Issued at 136 PM CDT Sun May 24 2020

With the combination of a slow moving upper level storm system in
Colorado, and a slow moving cold front in southwest and north
central Kansas, the potential for flash flooding tonight and early
Monday morning for areas mainly east of highway 283 continues to
exist. Storms should line up along the front after 4 pm and evolve
into a line after 7 pm. Some of the rain rates in the stronger
storms could approach 1 inch per hour and the storms training over
the same areas will be possible as well. The highest PW and
moisture transport rates continue to be through south central
Kansas so areas between Dodge City and Wichita will have the
greatest opportunity for the potential for flash flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  61  49  73 /  80  60  20  20
GCK  51  62  46  73 /  80  50  20  10
EHA  50  62  47  74 /  70  50  10  10
LBL  53  62  47  72 /  70  50  10  10
HYS  54  62  50  73 /  80  70  20  10
P28  61  67  55  73 /  80  90  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for KSZ031-046-065-066-
079>081-089-090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
HYDROLOGY...Tatro
Hazardous weather outlook, May 24, 3:59 AM CDT, 16 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
359 AM CDT Sun May 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
359 AM CDT Sun May 24 2020 /259 AM MDT Sun May 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms this afternoon
and early tonight. The main hazard from these storms will be 2
inch hail and strong damaging winds up to 70 mph.

Several rounds of heavy rainfall will also be possible from some
of these storms and as a result a Flash Flood Watch has been
issued for locations along and east of a Hays to Larned to
Greensburg to Coldwater line. Please refer to the latest Flash
Flood Product (FFADDC) for more details.

Day 1 Hazards
-------------

* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There will be a chance for rain showers and thunderstorms almost
each day from Monday through Thursday. The probability of severe
weather next week currently appears low but additional rainfall in
some areas of south central Kansas may result in some water
issues, especially in poor drainage and low lying areas.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 4 pm across southwest,
north central and south central Kansas. Rainfall reports are also
encouraged.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, May 24, 7:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 S MINNEOLA            37.39N 100.01W
05/24/2020  E1.75 INCH       CLARK              KS   TRAINED SPOTTER

&&
Local storm report, May 24, 7:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             MINNEOLA                37.44N 100.02W
05/24/2020  E1.75 INCH       CLARK              KS   TRAINED SPOTTER

&&
Local storm report, May 24, 7:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             MINNEOLA                37.44N 100.01W
05/24/2020  E2.50 INCH       CLARK              KS   PUBLIC

&&
Local storm report, May 24, 7:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 NE MINNEOLA           37.45N 100.0W
05/24/2020  U1.75 INCH       CLARK              KS   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&
Local storm report, May 24, 8:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             MINNEOLA                37.44N 100.01W
05/24/2020  M2.75 INCH       CLARK              KS   TRAINED SPOTTER

&&

GT
Local storm report, May 24, 8:11 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 S BUCKLIN             37.50N 99.63W
05/24/2020  E1.50 INCH       FORD               KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
May 24, 7:15 PM CDTSpecial Weather StatementDDCFord30 min
May 24, 7:40 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa50 min
May 24, 7:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa33 min
May 24, 7:57 PM CDTSevere Thunderstorm WarningDDCMorton48 min
May 24, 8:21 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman39 min
May 24, 8:33 PM CDTSpecial Weather StatementDDCEllis42 min
May 24, 8:40 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens65 min
May 24, 8:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush43 min
May 24, 8:58 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min
May 24, 8:59 PM CDTSevere Thunderstorm WarningDDCEllis61 min
May 24, 9:02 PM CDTSevere Thunderstorm WarningDDCHodgeman43 min
May 24, 9:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 9:36 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman39 min
May 24, 9:37 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens53 min
May 24, 9:47 PM CDTSevere Thunderstorm WarningDDCHodgeman28 min
May 24, 10:14 PM CDTSpecial Weather StatementDDCHodgeman46 min
May 24, 10:16 PM CDTSpecial Weather StatementDDCLane44 min
May 24, 10:18 PM CDTSpecial Weather StatementDDCComanche42 min
May 24, 10:25 PM CDTSpecial Weather StatementDDCSeward35 min
May 24, 10:53 PM CDTSpecial Weather StatementDDCPawnee52 min
May 24, 10:58 PM CDTSpecial Weather StatementDDCLane47 min
May 24, 11:24 PM CDTSpecial Weather StatementDDCNess, Trego51 min
May 24, 11:26 PM CDTSpecial Weather StatementDDCGray, Meade49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.